Thunderstorm Wind, Pennington
- When
- June 4, 12:13 AM MST
- Where
- Pennington County, 3 mi NW of Wasta
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.101, -102.493
A thunderstorm produced a 60 mph wind gust near Wasta.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced a 60 mph wind gust near Wasta.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 3, 9:43 PM MST, 2 hours 30 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1043 PM MDT Wed Jun 3 2020 .DISCUSSION...(This Evening Through Wednesday) Issued at 258 PM MDT Wed Jun 3 2020 Current surface analysis shows low pressure over southeast SK, with warm front extending southeast into eastern ND and a cold front sliding across northwest SD into eastern MT. A surface trough is also in place over western portions of the Dakotas, with another boundary noted along the SD/NE border in the wake of morning convection. Upper level analysis shows zonal flow across the region, with weak embedded energy helping to produce isolated to widely scattered thunderstorms. Temps are mostly in the mid 70s to mid 80s. Widely scattered thunderstorms are expected late this afternoon into early this evening across western into central SD in area of higher instability near the trough and ahead of the cold front to the northwest. Shear is generally most favorable for supercells from the Black Hills area, south and eastward to central SD and NE. Severe thunderstorm watch is in effect until 700 PM. Large hail looks to be a bigger threat with any severe storms, but strong wind gusts are also possible. Cold front will progress slowly into northern portions of the forecast area overnight, with chances for showers and a few storms mostly from northeast WY to northwest SD. On Thursday, the cold front will slowly move southeast across the area. Lingering showers and thundershowers are possible early in the day across mostly northern areas. Highs will range from the upper 70s across northern areas and the Black Hills to the upper 80s over far southern SD. Chances for showers and thunderstorms will then increase in the afternoon, especially over the Black Hills and areas to the east along and ahead of the front. Shear looks to be stronger tomorrow for supercells, but CAPE somewhat weaker. Isolated strong to severe storms look possible again in the afternoon and early evening, but the potential may depend more on strength of upper forcing, which looks rather weak at this point. Cold front will settle south of most of the area on Friday, with highs in the mid 70s to mid 80s, warmest conditions from parts of northeast WY to far southwest SD. Weak ridging will build over western areas in the afternoon, likely limiting chances for storms over most of the area during the day. Will just keep some low chances over the Black Hills for the afternoon. Southwest flow aloft will develop Friday night and Saturday as large trough is expected to develop over the western states. Chances for showers and storms should increase again over the weekend, especially later on Saturday. Potential for severe storms looks to be greater on Saturday, along with locally heavy rainfall. Upper trough will slowly progress east-northeast Sunday and early next week, with embedded low likely moving from the northern Rockies to south central Canada. Warm conditions over the weekend will give way to cooler air early next week. Chances for showers and storms into early next week will be dependent on the track of the upper trough and any disturbances that could move northeast across our region. Will keep at least low end chances in the forecast for most areas early to mid week. && .AVIATION...(For the 06Z TAFS Through 06Z Thursday Night) Issued At 1042 PM MDT Wed Jun 3 2020 Another disturbance will bring a chance for showers and a few storms overnight into Thursday morning, mainly from northeast WY to northwest SD. A cold front will slowly slide southeast across the area late tonight and Thursday. Isolated strong to severe storms are possible in the afternoon, especially from the Black Hills to central SD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...JC
Hazardous Weather Outlook National Weather Service Rapid City SD 243 AM MDT Wed Jun 3 2020 SDZ001-WYZ054>058-071-041300- Harding-Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 243 AM MDT Wed Jun 3 2020 This Hazardous Weather Outlook is for portions of northwestern South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight There is a chance of thunderstorms this afternoon into tonight. A few storms may be strong to severe. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The chance of thunderstorms will continue through the weekend. Some of the thunderstorms will be strong to severe at times. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ002-012>014-024>032-041>044-046-047-049-072>074-041300- Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 243 AM MDT Wed Jun 3 2020 /343 AM CDT Wed Jun 3 2020/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight A few thunderstorms will be found across the area this morning. Additional thunderstorms will develop this afternoon and evening. There is slight risk of severe thunderstorms this afternoon and evening, with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The chance of thunderstorms will continue through the weekend. Some of the thunderstorms will be strong to severe at times. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
904 PM MDT WED JUN 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM TSTM WND GST 1 NE ECHETA 44.47N 105.84W
06/03/2020 M57 MPH CAMPBELL WY MESONET
&&
EVENT NUMBER UNR2001700
JCSpecial Weather Statement National Weather Service Rapid City SD 904 PM MDT Wed Jun 3 2020 WYZ054>056-058-040330- Weston WY-Northern Campbell WY-Western Crook WY-Southern Campbell WY- 904 PM MDT Wed Jun 3 2020 ...STRONG THUNDERSTORMS OVER NORTHEASTERN CAMPBELL...NORTHWESTERN WESTON AND WESTERN CROOK COUNTIES... At 903 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 5 miles east of Lightning Flat to 13 miles south of Gillette. Movement was southeast at 45 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Gillette, Moorcroft, Oshoto, New Haven, Weston, Rockypoint, Lightning Flat, Rozet, Camplex Event Facility and Gillette Airport. This includes Interstate 90 in Wyoming between Mile Markers 114 and 154. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek safe shelter inside a building or vehicle until this storm has passed. && LAT...LON 4500 10530 4500 10448 4384 10521 4418 10574 TIME...MOT...LOC 0303Z 295DEG 37KT 4499 10492 4408 10551 JC
Special Weather Statement
National Weather Service Rapid City SD
1244 AM MDT Thu Jun 4 2020
SDZ013-014-031-032-043-073-040745-
Ziebach SD-Jackson SD-Pennington Co Plains SD-
Southern Meade Co Plains SD-Haakon SD-Northern Meade Co Plains SD-
1244 AM MDT Thu Jun 4 2020
...STRONG THUNDERSTORMS OVER HAAKON...SOUTHWESTERN ZIEBACH...
SOUTHEASTERN MEADE...NORTHWESTERN JACKSON AND NORTHEASTERN PENNINGTON
COUNTIES...
At 1243 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 2 miles northeast of Howes to 3 miles north of
Railroad Buttes. Movement was east at 45 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Wall, Cherry Creek, Milesville, Wasta, Plainview, Quinn, Owanka,
Grindstone, Creighton, Bridger, Kirley, Howes, Farmingdale,
Wicksville, Billsburg, Cottonwood, Delta 9 Missile Silo, Pinnacles
Ranger Station, Grindstone Butte and Delta 1 Launch Facility.
This includes Interstate 90 in South Dakota between Mile Markers 82
and 127.
LAT...LON 4394 10295 4466 10212 4468 10116 4457 10116
4382 10201
TIME...MOT...LOC 0643Z 274DEG 38KT 4465 10202 4394 10283
HelgesonThe Rapid City radar (KUDX), 27 km away, was scanning. The volume nearest the first event began at 07:12 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891568.